Utah, 2010Winter Storm and Lake-Effect Snow in Utah, December 28 to 31, 2010
December 28 to 31, 2010 · NWS SLC · 20 events in 18 counties and zones
Another very cold and moist storm system dropped into the western United States from the Gulf of Alaska, bringing widespread snow to Utah. Heavy snow was observed all the way from Utah's northern mountains down to Utah's southern border with Arizona.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 20
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Another very cold and moist storm system dropped into the western United States from the Gulf of Alaska, bringing widespread snow to Utah. Heavy snow was observed all the way from Utah's northern mountains down to Utah's southern border with Arizona.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Dec 28, 5:12 PM MST, 4 hours 48 minutes earlier.
Area forecast discussion, Dec 28, 5:12 PM MST, 4 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
512 PM MST TUE DEC 28 2010
.SYNOPSIS...PRECIPITATION WILL SPREAD BACK INTO WESTERN UTAH
TONIGHT ON A MOIST SOUTHWEST FLOW. A STRONG COLD FRONT WILL SWING
THROUGH THE STATE WEDNESDAY AFTERNOON THROUGH WEDNESDAY NIGHT
BRINGING SNOW TO MOST OF THE STATE AND LEAVING MUCH COLDER
TEMPERATURES IN ITS WAKE.
&&
.DISCUSSION...STRONG PACIFIC STORM SYSTEM WILL IMPACT UTAH
TONIGHT THROUGH THURSDAY NIGHT. AHEAD OF THIS SYSTEM...STRONG WARM
ADVECTION WILL DEVELOP ACROSS UTAH TONIGHT. SIGNIFICANT ISENTROPIC
UPGLIDE WILL RESULT IN THE DEVELOPMENT OF PRECIPITATION ACROSS
MUCH OF WESTERN UTAH...PRIMARILY AFTER MIDNIGHT. PORTIONS OF
NORTHERN UTAH...SUCH AS THE NORTHERN WASATCH FRONT AND THE I-84
CORRIDOR NEAR THE IDAHO BORDER...AS WELL AS MOUNTAIN LOCATIONS
FAVORED ON SOUTHWEST FLOW...WILL SEE THE HEAVIEST PRECIPITATION.
VALLEY PRECIPITATION TYPE ACROSS THE NORTH WILL BE A LITTLE
TRICKY IN SOME LOCATIONS WITH MODEL PROFILES INDICATING ALL
SNOW...BUT POTENTIAL FOR INCREASING SOUTH WINDS MAY YIELD A LOW
LEVEL PROFILE THAT WARMS ENOUGH FOR RAIN IN THE LOWEST VALLEY
LOCATIONS. GIVEN THIS POSSIBILITY...WENT WITH ALL SNOW FOR THE
BENCHES AND A RAIN-SNOW MIX FOR THE VALLEY FLOORS.
WATER VAPOR IMAGERY INDICATES THAT THIS SYSTEM HAS TAPPED MOISTURE
OUT OF THE SUB-TROPICAL PACIFIC. THIS PLUME OF MOISTURE EXTENDS
FROM NEAR THE HAWAIIAN ISLANDS ALL THE WAY TO THE WEST COAST. THIS
PLUME BRINGS PRECIPITABLE WATER ANOMALIES OF 3-4 STANDARD
DEVIATIONS ABOVE NORMAL INTO UTAH THROUGH THE DAY ON WEDNESDAY.
STRONG WARM ADVECTION CONTINUES THROUGH THE MORNING RESULTING IN
HEAVY PRECIPITATION IN THOSE AREAS FAVORED ON SOUTHWEST FLOW. THIS
MAY ALSO RESULT IN A BIT OF A MESSY COMMUTE ALONG THE NORTHERN
WASATCH FRONT ON WEDNESDAY MORNING. PRE-FRONTAL PROFILE IS NOT
PARTICULARLY STABLE SO THIS MAY DIMINISH SHADOWING A BIT ACROSS
NORTHERN SALT LAKE COUNTY AS WELL. STRONG COLD FRONT SWEEPS
THROUGH THE STATE TOMORROW AFTERNOON AND EVENING. MID LEVEL
BAROCLINIC ZONE ASSOCIATED WITH THE BOUNDARY EXHIBITS STRONG
FRONTOGENESIS AND SHOULD BRING A GOOD BURST OF SNOW ALONG AND
BEHIND THE FRONT. THERE WILL ALSO BE A PERIOD OF GUSTY NORTHWEST
WINDS BEHIND THE FRONT...FOR MAYBE 1-2 HOURS. GIVEN A MID-AFTERNOON
FRONTAL PASSAGE AT KSLC...THIS COULD HAVE AN IMPACT ON THE
EVENING COMMUTE ALONG THE WASATCH FRONT. BEHIND THE FRONT DEEP MOIST
NORTHWEST FLOW...WITH NEUTRAL STABILITY...WILL CONTINUE WHICH WILL
MAKE FOR A PRODUCTIVE PERIOD OF SNOWFALL FOR THE SOUTHERN WASATCH MOUNTAINS.
FRONT PUSHES THROUGH THE REMAINDER OF UTAH ON WEDNESDAY NIGHT AND
BRINGS A STRONG ENOUGH OF A COLD POOL TO THE STATE THAT SNOW MAY
REACH ALL THE WAY TO UTAHS DIXIE. INCLUDED UTAHS DIXIE IN THE
WINTER STORM WARNING PRIMARILY FOR POTENTIAL FOR HEAVY SNOW ABOVE
3500 FEET ALTHOUGH SOME ACCUMULATION IS POSSIBLE DOWN TO ST GEORGE
WEDNESDAY NIGHT. THE MOIST NORTHWEST FLOW AND VERY COLD AIR BEHIND
THE FRONT ARE ALSO SUPPORTIVE OF THE POTENTIAL OF LAKE EFFECT
SNOW WEDNESDAY NIGHT INTO THURSDAY. THIS WILL ALSO BE A PRODUCTIVE
PERIOD ALONG THE I-15 CORRIDOR FROM FILLMORE TO CEDAR CITY. IN THE
END THIS WILL BE A SIGNIFICANT EVENT FOR UTAH AND HAVE HOISTED
WINTER STORM WARNINGS ACROSS MUCH OF THE STATE. SNOWFALL TOTALS OF
18 TO 36 INCHES...WITH AMOUNTS UP TO 4 FEET IN SOME LOCATIONS...
ARE EXPECTED FOR UTAHS MOUNTAINS. VALLEY AMOUNTS ALONG THE WASATCH
FRONT WILL BE 4 TO 10 INCHES...WITH THE HIGHER TOTAL MOST LIKELY
ALONG THE NORTHERN WASATCH FRONT. WASATCH FRONT BENCH LOCATIONS
HAVE THE POTENTIAL FOR 8 TO 14 INCHES.
SPLIT FLOW DEVELOPS OVER THE GREAT BASIN OVER THE WEEKEND LEADING
TO A DRYING TREND. ALTHOUGH THE GFS...ECMWF..AND CANADIAN HANDLE A
CUTOFF LOW OFF OF THE WEST COAST DIFFERENTLY..THEY ALL AGREE ON A
RELATIVE QUIESCENT PERIOD THROUGH THE WEEKEND. ONLY MINOR CHANGES
MADE TO THE EXTENDED.
&&
.AVIATION...CEILINGS AT THE SLC TERMINAL ARE EXPECTED TO DROP
BELOW 6500FT AGL BETWEEN 03Z AND 08Z TONIGHT...AND WILL CONTINUE
TO DECREASE AS THE STORM APPROACHES. AREAS OF SNOW ARE EXPECTED TO
DEVELOP WEDNESDAY MORNING...WITH A CHANCE THAT IT WILL MIX WITH
RAIN AT THE TERMINAL. A COLD FRONT WILL CROSS THE AREA SOMETIME
BETWEEN 18Z AND 22Z...BRINGING A PERIOD OF MODERATE TO HEAVY SNOW
TO THE TERMINAL.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WINTER STORM WARNING FROM 2 AM WEDNESDAY TO 5 AM MST THURSDAY
FOR UTZ019-020.
WINTER STORM WARNING FROM 11 PM THIS EVENING TO 5 PM MST
THURSDAY FOR UTZ007>010-517-518.
WINTER STORM WARNING FROM 2 AM WEDNESDAY TO 5 PM MST THURSDAY
FOR UTZ006.
WINTER STORM WARNING FROM 11 PM THIS EVENING TO 5 PM MST
THURSDAY FOR UTZ001>005.
WINTER STORM WARNING FROM 11 PM THIS EVENING TO 5 PM MST
THURSDAY FOR UTZ014>016.
WINTER WEATHER ADVISORY FROM 2 AM TO 10 PM MST WEDNESDAY FOR
UTZ012.
WY...WINTER STORM WARNING FROM 2 AM WEDNESDAY TO 5 PM MST THURSDAY
FOR WYZ021.
&&
PUBLIC...GRAHAM
AVIATION...SCHOENING
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)Hazardous weather outlook, Dec 28, 6:14 AM MST, 15 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
614 AM MST TUE DEC 28 2010
UTZ001>016-019>021-517-518-WYZ021-291300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
614 AM MST TUE DEC 28 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.
.DAY ONE...TODAY AND TONIGHT
PATCHY FOG AND AREAS OF BLACK ICE CAN BE EXPECTED THROUGH MID
MORNING ACROSS MOST NORTHERN AND WESTERN VALLEYS. MOTORISTS ARE
ENCOURAGED TO USE CAUTION WHEN TRAVELING THIS MORNING.
ACCUMULATING SNOWFALL IS EXPECTED TO SPREAD ACROSS PORTIONS OF
NORTHERN UTAH AFTER MIDNIGHT TONIGHT...AS THE LEADING EDGE OF A
PACIFIC STORM SYSTEM MOVES INTO THE REGION.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A COLD AND ENERGETIC STORM SYSTEM WILL MOVE ACROSS THE OUTLOOK
AREA ON WEDNESDAY...AND REMAIN IN PLACE THROUGH THE REMAINDER OF
THE WEEK...BRINGING POTENTIALLY HEAVY SNOWFALL TO THE HIGHER
TERRAIN AS WELL AS MOST WESTERN VALLEYS INCLUDING THE WASATCH
FRONT AND I-15 CORRIDOR. SEE THE LATEST WINTER WEATHER STATEMENT
FOR ADDITIONAL DETAILS.
MUCH COLDER AIR WILL ALSO ACCOMPANY THIS SYSTEM... WITH DAYTIME
HIGHS THURSDAY AND FRIDAY REMAINING IN THE TEENS ACROSS THE
WESTERN VALLEYS...AND OVERNIGHT LOWS FALLING INTO THE SINGLE
DIGITS IF NOT BELOW ZERO.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Winter Storm, Southern Wasatch Front
- When
- December 28, 10:00 PM MST to December 29, 11:00 PM MST
- Where
- Southern Wasatch Front forecast zone
- Reported by
- NWS Employee
Storm totals included 20 inches of new snow in Suncrest, 12 inches in Lehi, 10 inches in Pleasant Grove, and 9 inches in Spanish Fork, Saratoga Springs, and Alpine.
Winter Storm, Northern Wasatch Front
- When
- December 28, 11:00 PM MST to December 29, 8:00 PM MST
- Where
- Northern Wasatch Front forecast zone
- Reported by
- COOP Observer
Storm totals included 9 inches of new snow in Tremonton and Brigham City, 8 inches in Bountiful, and 6 inches in Garland and West Haven. Most of the snow fell on the morning of December 29th.
Winter Storm, Wasatch Mountains I-80 North
- When
- December 28, 11:00 PM MST to December 30, 2:00 AM MST
- Where
- Wasatch Mountains I-80 North forecast zone
- Reported by
- SNOTEL
The Ben Lomond Trail SNOTEL received 4.20 inches of liquid equivalent precipitation, most of which fell as snow, or approximately 35 inches of new snow. Conditions were also windy in the northern Wasatch Mountains, with maximum wind gusts of 89 mph at Ogden Peak and 85 mph at the Snowbasin- Straw Top sensor.
Winter Storm, Wasatch Mountains South of I-80
- When
- December 28, 11:00 PM MST to December 31, 7:00 AM MST
- Where
- Wasatch Mountains South of I-80 forecast zone
- Reported by
- Trained Spotter
Storm total snowfall included 31 inches at Brighton Crest, 31 inches at Provo Canyon, 30 inches at Snowbird Ski and Summer Resort, and 27 inches at Alta Ski Lifts. Maximum wind gusts in the area included 90 mph at the Park City- Jupiter sensor and 75 mph at the Deer Valley- Empire Peak sensor.
Winter Storm, Western Uinta Mountains
- When
- December 28, 11:00 PM MST to December 30, 5:00 PM MST
- Where
- Western Uinta Mountains forecast zone
- Reported by
- SNOTEL
The Trial Lake SNOTEL received 1.70 inches of liquid equivalent precipitation, or approximately 25 inches of new snow.
Winter Storm, West Central Utah
- When
- December 28, 11:00 PM MST to December 30, 4:00 PM MST
- Where
- West Central Utah forecast zone
- Reported by
- Trained Spotter
Eureka received a storm total of 13 inches new snow.
Winter Storm, Wasatch Mountain Valleys
- When
- December 28, 11:00 PM MST to December 29, 10:00 PM MST
- Where
- Wasatch Mountain Valleys forecast zone
- Reported by
- Trained Spotter
Heber City received 29 inches of new snow, while Liberty and Jeremy Ranch both received 24 inches of snow for the storm.
Winter Storm, Great Salt Lake Desert and Mountains
- When
- December 28, 11:00 PM MST to December 30, 9:00 PM MST
- Where
- Great Salt Lake Desert and Mountains forecast zone
- Reported by
- SNOTEL
The Rocky Basin-Settlement SNOTEL received 2.20 inches of liquid equivalent precipitation, or approximately 25 inches of snow. In addition, strong winds and blowing snow were observed across the west desert, with maximum wind gusts of 62 mph observed both at the Upper Cedar Mountain sensor and the Rosebud RAWS.
Winter Storm, Salt Lake and Tooele Valleys
- When
- December 29, 12:00 AM MST to December 30, 8:00 AM MST
- Where
- Salt Lake and Tooele Valleys forecast zone
- Reported by
- NWS Employee
Storm totals included 13 inches of new snow in Taylorsville, 12 inches in Sandy and West Jordan, 11 inches in West Valley City, and 10 inches in Cottonwood Heights. Winds were also gusty with this storm, with a maximum wind gust of 61 mph at the Stockton Bar sensor.
Winter Storm, Sanpete/Sevier Valleys
- When
- December 29, 12:00 AM MST to December 30, 2:00 AM MST
- Where
- Sanpete/Sevier Valleys forecast zone
- Reported by
- Trained Spotter
Fountain Green received a storm total of 22 inches of snow.
Winter Storm, Castle Country
- When
- December 29, 12:00 AM MST to 10:00 PM MST
- Where
- Castle Country forecast zone
- Reported by
- COOP Observer
Storm totals included 9 inches of snow in Ferron, 7 inches in Price, and 5 inches near Wellington.
Winter Storm, Southern Mountains
- When
- December 29, 1:00 AM MST to December 30, 5:00 AM MST
- Where
- Southern Mountains forecast zone
- Reported by
- SNOTEL
The Big Flat SNOTEL received 2.60 inches of liquid equivalent precipitation, or approximately 35 inches of new snow.
Winter Storm, Western Uinta Basin
- When
- December 29, 2:00 AM MST to December 30, 8:00 PM MST
- Where
- Western Uinta Basin forecast zone
- Reported by
- COOP Observer
Altamont received 14 inches of new snow.
Winter Storm, Wasatch Plateau/Book Cliffs
- When
- December 29, 4:00 AM MST to December 30, 5:00 PM MST
- Where
- Wasatch Plateau/Book Cliffs forecast zone
- Reported by
- SNOTEL
The Mammoth-Cottonwood SNOTEL received 2.70 inches of liquid equivalent precipitation, or approximately 32 inches of new snow.
Winter Storm, Central Mountains
- When
- December 29, 4:00 AM MST to December 30, 8:00 PM MST
- Where
- Central Mountains forecast zone
- Reported by
- SNOTEL
The Gooseberry Ranger Station SNOTEL received 2.90 inches of liquid equivalent precipitation, or approximately 35 inches of new snow.
Winter Storm, Utahs Dixie and Zion National Park
- When
- December 29, 7:00 AM MST to December 30, 7:00 AM MST
- Where
- Utahs Dixie and Zion National Park forecast zone
- Reported by
- Trained Spotter
Springdale received 2 inches of snow.
Winter Storm, South Central Utah
- When
- December 29, 9:00 AM MST to December 30, 5:00 AM MST
- Where
- South Central Utah forecast zone
- Reported by
- Trained Spotter
Kanab received 10 inches of new snow, while Apple Valley received 8 inches.
Winter Storm, Southwest Utah
- When
- December 29, 8:00 PM MST to December 30, 9:00 PM MST
- Where
- Southwest Utah forecast zone
- Reported by
- Trained Spotter
Cedar City received 7 inches of snow for the storm.
Lake-Effect Snow, Salt Lake and Tooele Valleys
- When
- December 30, 1:00 PM MST to 11:00 PM MST
- Where
- Salt Lake and Tooele Valleys forecast zone
- Reported by
- Department of Highways
A band of lake-effect snow set up over the Tooele Valley, with 5 inches of new snow recorded in Stansbury Park. In addition, UDOT plow drivers reported one to two feet of new snow on the benches of Tooele Valley.
Lake-Effect Snow, Southern Wasatch Front
- When
- December 30, 1:00 PM MST to 11:00 PM MST
- Where
- Southern Wasatch Front forecast zone
- Reported by
- Trained Spotter
Lake-effect snow extended all the way to the southern Wasatch Front, with Santaquin receiving 8 inches of new snow.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Lake-Effect Snow
- Heavy snow in bands downwind of a large lake as cold air crosses warmer water.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Debris Flow and Coastal Flood in California, December 28 to 29, 20101 death · 1 injured · $287,000 · 50 kt wind · 12 events
- Wildfire in Florida, December 28, 20101 death · 1 event
- Blizzard and Heavy Snow in Washington, December 28 to 29, 20102 injured · 6 events
- Heavy Snow and High Wind in California, December 28 to 29, 2010$20,000 · 74 kt wind · 5 events
- Winter Storm in Montana, December 28 to 30, 201018 events
- Winter Storm in Utah, December 28 to 31, 20107 events
- Blizzard and Winter Storm in Idaho, December 28 to 29, 20107 events
- Heavy Snow in Idaho, December 28 to 30, 20106 events
- Drought in Texas, December 28 to 31, 20105 events
- Heavy Snow in Oregon, December 28 to 29, 20105 events
- Drought in Mississippi, December 28 to 31, 20104 events
- Drought in Arkansas, December 28 to 31, 20104 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 274482, 274475, 274488, 274495, 274498, 274514, 274520, 274527, 274477, 274511, 274523, 274518, 274512, 274499, 274517, 274521, 274522, 274516, 274529, 274530.